Jump to content


Photo

Stopping Florinef? Side Effects?


  • Please log in to reply
8 replies to this topic

#1 vips

vips

    Newbie

  • Members
  • Pip
  • 8 posts

Posted 22 March 2010 - 06:37 PM

I have been taking florinef for almost 4 weeks now. Recently, my endocrine specialist asked me to stop taking florinef, since all the endocrine tests came negative (although I dont think I was tested for aldesterone since I was on florinef since the POTS diagnoses last month);

The doc mentioned to take it every other day and then every third day and then stop. However, I still forgot to ask him how long I should be on the every-other-day course and how long on the every-third-day course.

I have started skipping a dose since friday last, and I am seeing slight more weakness than last week; also have a headache today, although I took a dose this morning. My heart rates are also higher than last week...as well as seeing higher HR in middle of night while sleeping..but that could be due to dehydration overnight???

I also read that Florinef does have suppressive effect on aldosterone production...so worried about that. Have to ask doc if natural aldesterone production can restart after taking florinef. Worried that I may see higher HRs from the stoppage.

Has anyone tried stopping florinef and have had any side effects, or successfully stopped it.

Thanks,
-Vips

I recently had penumonia and developed POTS and was put on florinef 0.1 mg per day dosage. However, my cardiologist's preliminary diagnoses is Chronic Fatigue Syndrome. I still have to see further specialist (CFS and neurology) before I am correctly diagnosed, I suppose.

#2 KeXia

KeXia

    Advanced Member

  • Members
  • PipPipPip
  • 251 posts

Posted 22 March 2010 - 10:02 PM

Florinef does indeed have a suppressive effect, which is why your doctor wanted you to taper off of it instead of just stopping cold turkey. If done gradually, your body should start up its normal production cycle.

Are you taking florinef for POTS or were you taking it because of suspicion of Addison's? I don't quite understand why your doctor wants you off of it. If it was helping with your POTS then of course you'll feel worse when you stop taking it.

#3 Aprilmarie52

Aprilmarie52

    Advanced Member

  • Members
  • PipPipPip
  • 543 posts

Posted 23 March 2010 - 07:26 AM

I was on it for 7 years. All of my test results were normal too, but it helped with fluid retention and my POTS symptoms. I had to taper off by first cutting the pill in half for about 3 months, then going to 1/4 for another few months and then to every other day for a while. I was finally able to come off of it though.I was on it for a long time so Im not sure what the protocol for coming off of it when you have only been on it for a short time is.

#4 vips

vips

    Newbie

  • Members
  • Pip
  • 8 posts

Posted 23 March 2010 - 10:10 AM

Are you taking florinef for POTS or were you taking it because of suspicion of Addison's? I don't quite understand why your doctor wants you off of it. If it was helping with your POTS then of course you'll feel worse when you stop taking it.


My ACTH was normal so doc does not suspect Addison's. I am taking florinef for POTS. Doc wants me to come off it since there was no endocrine problems (brain/abdomen MRI were also -ve) and does not want me to get low pottasium (hypokalemia) issues. He wants to taper it off and, I suppose, see how I am doing next time I see him in 2 weeks.

#5 vips

vips

    Newbie

  • Members
  • Pip
  • 8 posts

Posted 23 March 2010 - 10:16 AM

I was on it for 7 years. All of my test results were normal too, but it helped with fluid retention and my POTS symptoms. I had to taper off by first cutting the pill in half for about 3 months, then going to 1/4 for another few months and then to every other day for a while. I was finally able to come off of it though.I was on it for a long time so Im not sure what the protocol for coming off of it when you have only been on it for a short time is.


Thats good info April.
I also checked with the pharmacist and she asked to check with doc, as it varies for individuals.
I sent a message to my doc and waiting to hear back on my question.
BTW, did you get any side effects while tapering off? How long have you been off of it? And is it working well for you without any meds?

#6 mountain girl

mountain girl

    Advanced Member

  • Members
  • PipPipPip
  • 163 posts

Posted 23 March 2010 - 02:05 PM

I am on Florinef but would like to try to go off at some point. I have been on it for two years, and do feel it has helped me. I am also on a beta blocker, so I asked the dr about going off that first, by reducing dose, then stopping. Not sure how it is going to work out, but hope for the best of course, that my heart rate will stay down now that I am doing some better. Are you seeing someone familiar with POTS, because drinking the Gatorade while on the Florinef and having bloodwork to check sodium and potassium levels every three months is how my dr has monitored me.

#7 KeXia

KeXia

    Advanced Member

  • Members
  • PipPipPip
  • 251 posts

Posted 23 March 2010 - 04:23 PM

I take .2mg of florinef a day, and take a daily potassium supplement to offset the effects. I need florinef to counteract the BP drop I get from my beta blocker.

If you've only been on it a short time, and are tapering off gradually, there really shouldn't be any side effect. I went off of florinef once after being on it about four years. I reduced my dosage over a period of a couple of months and had no side effects. Bad feelings may just be you losing any benefits you were getting from it. Measure your BP and see if it's getting lower, that may be one way to tell if the florinef was helping you.

#8 Erik

Erik

    Advanced Member

  • Members
  • PipPipPip
  • 697 posts

Posted 23 March 2010 - 04:39 PM

After an initial couple days bad reaction when starting, I've stopped, started and adjusted my dose pretty much as I please without undue effect. I will get expected things at high dose (0.35mg) like water bloat, headache, beginnings of edema if also pushing salt & water. I go hypertensive at moderate (0.1 - 0.2 doses, or even 0.05) which I use to my advantage. At worst, when stopping I just have a return to the symptoms that I had prior to ever taking it.

My OH tendencies respond like the folks in this study:

http://www.curehunte...bmed10750642.do

It also blunts the extent of my POTS HR increase somewhat to feel super-volemic and be hypertensive (but doesn't extinguish it or solve symptoms all that much). Others of us have different stuff going on underneath so we will respond differently to all this and other meds might give more noticeable results.

If your doc is continuing a hunt for things and trying other stuff out, then this could be fine for you overall and maybe you'll just return to fludro if it did provide some relief. If your doc is saying, "I don't measure anything wrong, I will not prescribe anything whatsoever"... then should probably push for the typical "symptomatic treatment approach" with POTS... which means trial & error of meds looking for nominal/mixed improvement in a patient that basically tests normal for everything (as opposed to using meds to "correct" a known issue).

#9 jenwic

jenwic

    Advanced Member

  • Members
  • PipPipPip
  • 269 posts

Posted 23 March 2010 - 06:07 PM

My reaction to trying to stop Florinef is not typical. I had a very strong negative reaction and have not been able to get off of it. It sounds like you are getting along much better than I have. When trying to reduce my dosage I had a very high HR, high blood pressure, extreme weakness, adrenaline rushes, and tremors.

I have tried reducing by 1/4 a pill but that was too drastic for me. My husband is going to start filing off tiny amounts of the pill and measuring them to be consistent. I am going to try going off of it very, very slowly.